Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 10, 2023, 7:00 PM CDT for Florence County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 10, 2023, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Florence County, WI
The radar
The Marquette radar (KMQT), 87 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:10 PM CDT | HAIL 0.25 | Spread Eagle, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS53 KGRB 110000
SVRGRB
WIC037-110030-
/O.NEW.KGRB.SV.W.0008.230711T0000Z-230711T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
700 PM CDT Mon Jul 10 2023
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Florence County in northeastern Wisconsin...
* Until 730 PM CDT.
* At 700 PM CDT, severe thunderstorms were located along a line
extending from Florence to near Fern, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Florence around 705 PM CDT.
Homestead around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 8817 4594 8815 4592 8813 4592 8810
4588 8810 4587 8807 4581 8813 4579 8809
4578 8806 4571 8806 4572 8862 4594 8828
4595 8823 4594 8821 4595 8819
TIME...MOT...LOC 0000Z 258DEG 40KT 4592 8826 4578 8848
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Kieckbusch2 follow-up statements
801
WWUS53 KGRB 110012
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
712 PM CDT Mon Jul 10 2023
WIC037-110030-
/O.CON.KGRB.SV.W.0008.000000T0000Z-230711T0030Z/
Florence WI-
712 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FLORENCE COUNTY...
At 711 PM CDT, severe thunderstorms were located along a line
extending from near Iron Mountain to near Fern, moving east at 40
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe thunderstorms will remain over mainly rural areas of
southeastern Florence County, including the following locations...
Aurora, Fence, West Bass Lake Campground, Lasalle Falls and Spread
Eagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4592 8810 4588 8810 4587 8807 4581 8813
4579 8809 4578 8806 4571 8806 4573 8847
4584 8835 4584 8822 4592 8812
TIME...MOT...LOC 0011Z 268DEG 34KT 4588 8810 4578 8834
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Kieckbusch977
WWUS53 KGRB 110020
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
720 PM CDT Mon Jul 10 2023
WIC037-110030-
/O.EXP.KGRB.SV.W.0008.000000T0000Z-230711T0030Z/
Florence WI-
720 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLORENCE COUNTY
WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Wisconsin.
LAT...LON 4592 8810 4588 8810 4587 8807 4581 8813
4579 8809 4578 8806 4571 8806 4573 8847
4584 8835 4584 8822 4592 8812
TIME...MOT...LOC 0020Z 258DEG 40KT 4589 8801 4579 8825
$$
KieckbuschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:28 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 10, 2:28 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 228 PM CDT Mon Jul 10 2023 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 228 PM CDT Mon Jul 10 2023 The main focus of the short term will be the resolution of the slow moving cold front, as it brings showers and storms to the region this afternoon and evening. As of the early afternoon, the cold front has slowly worked its way into far northern Wisconsin, near the Upper Peninsula border. Forcing along the front produced spotty showers and very isolated thunder at times but each cell fell apart as it encountered the warmer and much drier air further east. This drier air and capping warm layer inhibited any convection or cumulus development across the rest of the region for the early afternoon as well. As a result, excluding far northern WI which remained in the 70s, the rest of the region warmed rapidly into the upper 80s to lower 90s. Going forward, the dry air at the surface and warmer layer aloft will remain the main challenge for active weather in the late afternoon and evening. Overall, capping continues to erode slowly across the region, mainly across the north where some convection has begun to form just ahead of the main cold front. Instability across the region has continued to increase as well, held back mainly by the equally warm layers aloft. Thus, expect convective initiation and more widespread storms to be mainly focused along the front, as the additional forcing will likely be required to break the cap. Meso models are more or less in line with this thinking, developing storms initially across the far north in the late afternoon to evening before gradually bringing additional precipitation towards the rest of the region. This will mainly focus severe weather towards the northwoods, as the front will likely not reach portions of central to east- central WI until diurnal instability is again on the decrease in the late evening. Damaging winds and large hail remain the main severe weather threats, as inverted-v soundings would support bringing wind gusts to the surface while fairly low wet- bulb zero heights will provide favorable hail conditions. As we get into the overnight hours, additional precipitation will be likely at times along the front, but severe potential should become much more limited overnight. Any remaining showers and storms will likely exit the region by daybreak on Tuesday. Cooler temperatures will follow on Tuesday, with highs in the lower 70s to lower 80s under sunny skies. .LONG TERM...Tuesday Night Through Monday Issued at 228 PM CDT Mon Jul 10 2023 Precipitation trends will be the main forecast concern. An upper level low wobbling around the Hudson Bay/Ontario Province region will persist through most of the extended forecast period, with various short-waves, jet streaks and daytime instability leading to periodic bouts of convection throughout the week. It will be difficult to discern which days have the greatest chance of rain, but models are now signaling better potential for Wednesday, especially over the southern part of the forecast area. Although a surface cold front will remain well south of the region on Wednesday, an 850 mb low and warm front will track through central WI, and a coupled upper level jet will provide significant forcing. Likely pops seem reasonable for central and east central WI on Wednesday, with chance pops farther north. Will carry slight chance/chance pops for the remainder of the week. Temperatures: Below normal temperatures are anticipated due to cloud cover and showers on Wednesday, with highs returning to normal for most of the remaining extended period. && .AVIATION...for 18Z TAF Issuance Issued at 115 PM CDT Mon Jul 10 2023 Main concern for the TAF period will be a period of showers and storms pushing across the region along a cold front. Some shower and storm activity will already be underway at the beginning of the TAF period in the far north near RHI. By the late afternoon, storm coverage will expand south and east across the region, bringing a period of storms to the region into the early overnight hours. Showers and storms will exit the area overnight with clearing skies by daybreak on Tuesday. Brief MVFR conditions will be possible along the storms, but VFR is expected both in front of and behind the storms and cold front. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Uhlmann LONG TERM......Kieckbusch AVIATION.......Uhlmann
Hazardous weather outlook, Jul 10, 2:45 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Mon Jul 10 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this late this afternoon and evening as a cold front moves from northwest to southeast across the area. There is a slight risk of severe thunderstorms with damaging winds and large hail, especially between 4 pm and 10 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periodic chances for storms will occur from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ521-522-541>543-111945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Gusty south to southwest winds and building waves will create conditions hazardous to small craft criteria on the bay and lake this afternoon and evening. Boaters should exercise caution. Thunderstorms could produce strong winds across the nearshore waters late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periodic chances for storms will occur from Wednesday through Sunday. Uhlmann/Kieckbusch
In the hours before
Special weather statement, Jul 10, 5:07 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon Jul 10 2023
WIZ010-102245-
Oneida WI-
507 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern Oneida
County through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Lake, or 21 miles southeast of Park Falls, moving east at 50
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willow Reservoir around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4585 9004 4588 8966 4568 8961 4566 9004
4584 9005
TIME...MOT...LOC 2207Z 263DEG 42KT 4576 9009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCLocal storm report, Jul 10, 5:55 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
555 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail Arbor Vitae 45.91N 89.65W
07/10/2023 M0.88 inch Vilas WI Public
0539 PM Hail 5 NW Conover 46.08N 89.34W
07/10/2023 E0.50 inch Vilas WI Public
Report from mPING: Half-inch (0.50 in.).
0544 PM Hail 1 NE Sayner 46.01N 89.51W
07/10/2023 E0.75 inch Vilas WI Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Jul 10, 6:10 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
610 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 3 S Conover 46.00N 89.26W
07/10/2023 E0.50 inch Vilas WI Public
Report from mPING: Half-inch (0.50 in.).
0601 PM Hail 1 NE Sayner 46.01N 89.52W
07/10/2023 E0.75 inch Vilas WI Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, Jul 10, 6:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
616 PM CDT Mon Jul 10 2023
WIZ010-018-110015-
Oneida WI-Lincoln WI-
616 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northern Lincoln and
southwestern Oneida Counties through 715 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tripoli, or 27 miles southeast of Park Falls, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tripoli and Willow Lake around 625 PM CDT.
Willow Reservoir around 635 PM CDT.
Other locations in the path of this storm include Newbold, Woodboro
and Rhinelander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Wisconsin.
&&
LAT...LON 4572 9004 4575 8945 4545 8943 4530 9005
TIME...MOT...LOC 2315Z 268DEG 32KT 4561 9009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCLocal storm report, Jul 10, 6:25 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
625 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Hail 10 ENE Eagle River 45.97N 89.06W
07/10/2023 M1.00 inch Vilas WI Broadcast Media
Near Kentuck Lake.
&&Special weather statement, Jul 10, 6:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
653 PM CDT Mon Jul 10 2023
WIZ005-010-110100-
Vilas WI-Oneida WI-
653 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of Vilas and northern
Oneida Counties through 800 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 8 miles east of Turtle Flambeau Flowage, moving
east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boulder Junction, Eagle River and Kentuck Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Wisconsin.
&&
LAT...LON 4614 8909 4607 8893 4599 8893 4598 8905
4589 8905 4578 8918 4589 9004 4598 9005
4598 8993 4621 8993 4626 8973
TIME...MOT...LOC 2352Z 279DEG 41KT 4604 9000
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:39 PM CDT | Special Weather Statement | GRB | Oneida | 36 min |
| Jul 10, 8:07 PM CDT | Special Weather Statement | GRB | Forest | 23 min |
| Jul 10, 8:25 PM CDT | Special Weather Statement | GRB | Forest | 50 min |
| Jul 10, 8:55 PM CDT | Special Weather Statement | GRB | Langlade, Marathon | 65 min |
| Jul 10, 9:25 PM CDT | Special Weather Statement | GRB | Langlade | 35 min |
| Jul 10, 9:46 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Shawano | 29 min |
| Jul 10, 10:16 PM CDT | Special Weather Statement | GRB | Menominee, Oconto, Shawano, Waupaca | 44 min |
| Jul 10, 10:29 PM CDT | Special Marine Warning | GRB | 61 min | |
| Jul 10, 10:35 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 40 min |
| Jul 10, 10:58 PM CDT | Special Weather Statement | GRB | Door | 47 min |
| Jul 10, 11:31 PM CDT | Special Weather Statement | GRB | Waushara | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.